ACETAMINOPHEN/ALCOHOL-RELATED HEPATOTOXICITY REPORTS IN MEDICAL LITERATURE
This article was originally published in The Tan Sheet
ACETAMINOPHEN/ALCOHOL-RELATED HEPATOTOXICITY REPORTS IN MEDICAL LITERATURE: 21 of 35 authors of published studies and/or case reports recommend an acetaminophen warning statement against use with alcohol, according to a May 11 submission by Whitehall Labs to FDA. "Because of the widespread availability of both acetaminophen and alcohol, virtually all authors recommend that both the physician and consumer be adequately warned of the potential alcohol-acetaminophen interaction," Whitehall asserted in a cover letter. FDA's OTC Drugs Advisory Committee will take a closer look at alcohol interactions with acetaminophen at the panel's June 28-29 meeting before making a recommendation to FDA on whether a change in consumer labeling is warranted ("The Tan Sheet" May 17, p. 1). Whitehall first proposed a label warning stating that use of acetaminophen and heavy alcohol consumption may cause liver damage in a Nov. 16, 1989 submission to FDA. In the 1989 submission, Whitehall reviewed 75 cases of acetaminophen-induced liver injury in alcohol abusers and recommended an acetaminophen label warning that would read: "Do not drink alcoholic beverages while taking acetaminophen. To do so may increase the chance of liver damage, especially if you drink large amounts of alcoholic beverages regularly." Whitehall also proposed in the 1989 petition that FDA require overdose warnings, a warning regarding cross-reactivity with aspirin and a kidney damage warning. In separate January 1990 responses, McNeil, Bristol-Myers Squibb and Rich-Vicks each opposed the Whitehall petition. Rich-Vicks maintained that Whitehall's position on an alcohol warning is "not supported by the available data." Whitehall's major OTC analgesic product is ibuprofen-based Advil. During a December 1992 meeting of the OTC advisory committee, FDA consultant Michael Weintraub, MD, announced that the agency was "rewriting the rulings about acetaminophen . . . and alcohol toxicity" in light of a "large-scale . . . epidemiological survey." The May 11 submission from Whitehall is comprised of 38 references in the medical literature to acetaminophen-alcohol interactions. Included in the submission are two authors who have recommended "a reduction of acetaminophen dosage from 4 g per day to 2 g in chronic alcohol users"; 11 "new" references from the medical literature "reporting the enhancement by alcohol of acetaminophen-induced liver damage"; and "copies of drug prescribing compendia that identify the alcohol-acetaminophen syndrome and provide prescribing information." Whitehall's submission on alcohol and acetaminophen-induced hepatotoxicity was followed by a May 20 submission from the company surveying FDA reports of anaphylaxis; allergic reactions; and angioedema, asthma, edema face, edema tongue, and pruritus, as well as 17 articles published on adverse reactions to acetaminophen. For the period from 1972 to 1990, Whitehall tallied 19 cases of anaphylaxis in single ingredient OTC products containing acetaminophen and four cases of anaphylaxis in OTC combination products containing acetaminophen. In the same time period, the company counted 18 allergic reactions to single ingredient OTC acetaminophen products and four allergic reactions to combination OTC acetaminophen products. Whitehall also listed five cases of angioedema, six cases of asthma, nine cases of edema face, two cases of edema tongue, 15 cases of pruritus, and 23 cases of urticaria involving single ingredient OTC acetaminophen products between 1972 and 1990. For combination OTC acetaminophen products, the figures listed were four cases of angioedema, two cases of asthma, two cases of edema face, three cases of pruritus, and four cases of urticaria. The May 20 submission also included a summary listing of 20 reported cases of anaphylaxis and 13 allergic reactions to aspirin between 1972 and 1990. In its cover letter, Whitehall asserted that because "cross-reactivity between aspirin and acetaminophen does occur . . . it would be prudent to appropriately warn aspirin sensitive asthmatics about the potential for cross-reactivity to therapeutic doses of acetaminophen."
Sign in to continue reading.
New to Pink Sheet?
Start a free trial today!
Register for our free email digests: